Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 93, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Apr 20, 2001, 10:26 PM CDT for Thurston County, Wayne County, Nebraska. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 20, 2001, 10:26 PM CDT (03:26 UTC)
- Expired
- Apr 20, 2001, 11:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Thurston County, NE, Wayne County, NE
The radar
The Omaha radar (KOAX), 103 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 8:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 939 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1568 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.8
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:40 PM CDT, 7 hours 46 minutes earlier.
Area forecast discussion, Apr 20, 2:40 PM CDT, 7 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA NE 240 PM CDT FRI APR 20 2001 FORECAST CHALLENGES -- SEVERE WEATHER CHANCES TONIGHT. SYNOPSIS -- THIS MORNINGS OBSERVED SOUNDINGS AND PLAN VIEW UPPER-AIR ANALYSIS SHOWED WIDESPREAD, STEEP MID-LEVEL LAPSE RATES ACROSS MUCH OF THE CNTRL U.S.. HOWEVER, LOW-LEVEL MOISTURE DEPTH IS VERY LIMITED. 18Z SOUNDINGS FROM OAX AND TOP CONTINUE TO INDICATE PROBLEMS WITH LIMITED MOISTURE AND A LARGE CAP. IN THE UPPER LEVELS, THE MAIN SHORTWAVE FORECAST TO IMPACT OUR AREA TONIGHT WAS MOVING INTO WRN CO, PER LATEST MOISTURE CHANNEL IMAGERY WITH CONSIDERABLE LIGHTNING ACTIVITY FROM CNTRL WY SWD INTO N CNTRL NM. AT THE SURFACE, 18Z SURFACE ANALYSIS HAD A DEEPENING SURFACE LOW OVER NERN CO WITH A WARM FRONT EXTENDING NEWD FROM N OF HLC TO NEAR OMA. FORECAST -- PER PMDHMD, WE WILL FOLLOW THE ETA IN THE LOW-LEVELS AND THE AVN ALOFT THIS FORECAST. IN THE SHORT TERM, THE MAIN FOCUS IS ON CONVECTIVE POTENTIAL. FROM WHAT WE HAVE SEEN SO FAR IN THE OBSERVED DATA, WE WILL NEED TO ADVECT DEEPER MOISTURE FROM SOMEWHERE AND EFFECTIVELY REDUCE THE CONVECTIVE INHIBITION FOR SEVERE CONVECTION TO DEVELOP. THIS MORNINGS ETA IS NOT HANDLING THE SURFACE DEWPOINTS AND SUBSEQUENTLY THE SBCAPE FIELDS VERY WELL IN COMPARISON TO THE OBSERVED DATA. CURRENTLY, THE RUCII OUTPUT IS MUCH MORE ACCURATE AND WE WILL USE ITS THERMODYNAMIC FIELDS IN THE SHORT TERM. THAT SAID, CAPE VALUES OF 1000 TO 1500 J/KG ARE FORECAST ALONG THE WARM FRONT BY LATE AFTERNOON WITH THE CIN DECREASING TO 20 TO 30 J/KG (THIS MAY BE OPTIMISTIC GIVEN THE CURRENT STATE OF THE ATMOSPHERE). THERE IS A CHANCE OF AN ISOLATED STORM ALONG THE WARM FRONT LATE THIS AFTERNOON INTO EARLY EVENING, BUT THE BETTER CONVECTIVE POTENTIAL WILL BE LATER TONIGHT AS THE LARGE-SCALE ASCENT INCREASES AHEAD OF THE WRN CO SHORTWAVE. IF DEEP CONVECTION COULD BE INITIATED, 0-6 KM SHEAR VALUES OF 22-27 M/S SUGGEST THAT THE INITIAL CONVECTIVE MODE WOULD BE SUPERCELLULAR. WE HAVE TRIMMED GOING POPS SOME OVERNIGHT, ESPECIALLY IN THE WARM SECTOR WHERE CIN VALUES ARE THE HIGHEST. 19Z SURFACE TEMPERATURES IN THE 20S AND 30S OVER CNTRL AND SRN SASKATCHEWAN ARE SURGING SWD, SUPPORTING THE ETA SOLUTION OF A STRONGER SURFACE FRONT ON SATURDAY. THERE WILL BE A SLIGHT CHANCE OF SOME SHOWER ACTIVITY ACROSS THE NRN ZONES DURING THE AFTERNOON WITH ALL OTHER AREAS REMAINING DRY. LOW-LEVEL WINDS WILL BEGIN TO BACK SATURDAY NIGHT IN RESPONSE TO THE APPROACH OF THE STRONG SHORTWAVE, CURRENTLY MOVING ONTO THE NRN CA COAST. THE APPROACH OF THIS SHORTWAVE WILL INCREASE THE LOW-LEVEL WARM ADVECTION/ISENTROPIC ASCENT FROM S TO N ACROSS THE AREA OVERNIGHT. THUS, WE HAVE INSERTED THE HIGHEST POPS ACROSS THE SRN ZONES AND DECREASED THEM NWD. STRONG, LARGE-SCALE ASCENT WILL CONTINUE OVER THE AREA DURING THE DAY ON SUNDAY AHEAD OF THE POTENT SHORTWAVE LIFTING OUT OF THE ROCKIES. SURFACE FRONTAL POSITION WILL HAVE A LARGE BEARING ON HIGH TEMPERATURES AND ANY SEVERE WEATHER POTENTIAL. AGAIN, PER PMDHMD, WE WILL LEAN MORE TOWARD THE COOLER ETA TEMPERATURE PROFILES IN THE LOW-LEVELS. IN THE EXTENDED, BUILDING MID-LEVEL HEIGHTS WILL ALLOW FOR A WARMING TREND THROUGH THE FORECAST PERIOD. .OMA...NONE. MEAD
In the hours before
Special weather statement, Apr 20, 5:35 PM CDT, 4 hours 51 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-210400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 535 PM CDT FRI APR 20 2001 THERE IS A HIGH LIKELIHOOD STORM SPOTTER ACTIVATION WILL BE NECESSARY TONIGHT IN EASTERN NEBRASKA AND SOUTHWEST IOWA. AN AREA OF LOW PRESSURE OVER NORTHEAST COLORADO WILL CONTINUE STRENGTHEN AND MOVE EAST ALONG A WARM FRONT EXTENDING ACROSS CENTRAL AND EAST CENTRAL NEBRASKA THROUGH CENTRAL IOWA GENERATING THUNDERSTORMS. IN ADDITION A STRONG UPPER AIR DISTURBANCE WILL BE LIFTING OUT OF THE ROCKIES INTO THE NORTHERN PLAINS. THE COMBINATION OF AN UNSTABLE ATMOSPHERE..INCREASING LOW LEVEL MOISTURE AND FAVORABLE WIND SHEAR PROFILES SUGGEST THAT THE ENVIRONMENT WILL BE SUPPORTIVE FOR SEVERE STORMS. DAMAGING WINDS AND LARGE HAIL APPEAR TO BE THE MAIN RISK. HOWEVER BASED ON LOW LEVEL WIND SHEAR...SOME TORNADOES ARE ALSO POSSIBLE. PEOPLE ARE URGED TO MONITOR NOAA WEATHER RADIO OR AREA TELEVISION OR RADIO STATIONS TONIGHT FOR SEVERE WEATHER WATCHES AND WARNINGS. GW
Local storm report, Apr 20, 9:01 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
901 PM CDT FRI APR 20 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0816 PM 17 SW HARTINGTON NE TORNADO
04/20/01 CEDAR REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0828 PM 3 SW COLERIDGE NE 1 INCH HAIL
04/20/01 CEDAR REPORTED BY STORM
SPOTTER.
0830 PM COLERIDGE NE .75 INCH HAIL
04/20/01 CEDARLocal storm report, Apr 20, 9:44 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
944 PM CDT FRI APR 20 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM ST JAMES NE 1 INCH HAIL
04/20/01 CEDAR REPORTED BY COOPERATIVE
OBSERVER.
0930 PM LINCOLN NE .88 INCH HAIL
04/20/01 LANCASTER REPORTED BY EMERGENCY
MANAGEMENT.
0935 PM 5 SE LINCOLN NE .88 INCH HAIL
04/20/01 LANCASTER REPORTED BY HAM RADIO
L OPERATOR.Local storm report, Apr 20, 10:15 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1015 PM CDT FRI APR 20 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0947 PM GRETNA NE 60 MPH TSTM GUST
04/20/01 SARPY REPORTED BY STORM
SPOTTER. 1 MILE SW OF
HWY 72 AND JUNCTION 79
ON THE BUTLER AND
SAUNDER COUNTY LINE.
0955 PM EAGLE NE 80 MPH TSTM GUST
04/20/01 CASS NUMEROUS BILLBOARDS
DOWN AT EAGLE RACEWAY.
REPORTED BY EMERGENCY
MANAGEMENT.
0955 PM ASHLAND NE 70 MPH TSTM GUST
04/20/01 SAUNDERS REPORTED BY HAM RADIO
OPERATOR.
1002 PM GRETNA NE 66 MPH TSTM GUST
04/20/01 SARPY REPORTED BY OFF-DUTY
NWS EMPLOYEE.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 7:50 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 25 min |
| Apr 20, 7:56 PM CDT | Severe Thunderstorm Warning | OAX | Knox, Pierce | 49 min |
| Apr 20, 8:02 PM CDT | Tornado Warning | OAX | Cedar | 43 min |
| Apr 20, 8:43 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson, Saline | 47 min |
| Apr 20, 8:43 PM CDT | Tornado Warning | OAX | Cedar | 22 min |
| Apr 20, 8:52 PM CDT | Severe Thunderstorm Warning | OAX | Seward | 38 min |
| Apr 20, 9:17 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Lancaster, Saline, Seward | 38 min |
| Apr 20, 9:17 PM CDT | Severe Thunderstorm Warning | OAX | Butler | 38 min |
| Apr 20, 9:39 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Dodge, Lancaster, Saunders | 36 min |
| Apr 20, 9:39 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 36 min |
| Apr 20, 9:42 PM CDT | Severe Thunderstorm Warning | OAX | Johnson, Pawnee | 33 min |
| Apr 20, 9:48 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Douglas, Washington | 37 min |
| Apr 20, 9:48 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Sarpy, Saunders | 37 min |
| Apr 20, 10:00 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha | 45 min |
| Apr 20, 10:14 PM CDT | Severe Thunderstorm Warning | OAX | Pawnee | 31 min |
| Apr 20, 10:07 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Pottawattamie | 38 min |
| Apr 20, 10:07 PM CDT | Severe Thunderstorm Warning | OAX | Harrison | 38 min |
| Apr 20, 10:34 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Pottawattamie | 41 min |
| Apr 20, 10:34 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 41 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.